Florida, 2022

Flood and Lightning Strike in Florida, July 6, 2022

July 6, 2022 · NWS MFL · 2 events in 1 county or zone

High moisture levels associated with a tropical wave over the eastern Gulf of Mexico led to scattered to numerous heavy showers and thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High moisture levels associated with a tropical wave over the eastern Gulf of Mexico led to scattered to numerous heavy showers and thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 6, 1:19 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 6, 1:19 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Miami FL
219 PM EDT Wed Jul 6 2022

.SHORT TERM (Rest of Today and Wednesday)...

Showers and thunderstorms continue to develop this afternoon.
Abundant moisture associated with the northern portion of a
tropical wave has moved in across the region. Precipitable water
values are above 2 inches across all of South Florida. This will
help lead to overall higher coverage of rainfall today. Convection
will generally progress east to west across the peninsula with
the southeasterly synoptic flow and dominant east coast seabreezes
Main impact with storms today will be locally heavy rainfall with
very efficient rain rates. This rainfall may lead to localized
flooding, particularly for the western half of the peninsula and
the Gulf coast. Therefore, the Weather Prediction Center has a
Marginal risk for excessive rainfall in these areas. Convection
will begin to diminsh later this evening with activity shifting to
over the local waters.

For Thursday, the tropical wave will begin to exit the area with
precipitable water values dropping below 2 inches but still around
1.8 inches. Convection will still be diurnally driven with sea
breeze and outflow boundary dominant convection. Winds will be
southeasterly with general east to west progression of convection.
East coast will see showers and convection in the late morning and
early afternoon with storms moving towards the interior and Gulf
coast in the afternoon and evening. Main impacts will be gusty
winds, frequent lightning and heavy rainfall

Temperatures will be near normal in the upper 80s to low 90s across
South Florida. Heat index values tomorrow will be in the upper 90s
to near 100 degrees.

.LONG TERM...

Thursday night through Wednesday

Strong H500 ridging remains entrenched over the SE United States,
which will allow for mostly E/SE deep-layer winds to prevail across
the region. This regime should result in isolated/scattered
convection over the east coast in the morning, and
scattered/numerous showers and thunderstorms for the interior and
west coast for the afternoon and evening hours. The nature of the
environment may allow for a few strong to possibly low-end severe
thunderstorms for the western half of the region, though the threat
remains localized and dependent on mesoscale environment. Localized
flooding due to stagnant/slow-moving storms will be the primary
hazard for locations, especially those that are low-lying and/or
recently soaked.

By Saturday/Sunday, a stationary boundary develops and stalls near
the panhandle region. This should allow for moisture to congeal. and
will favor widespread showers and thunderstorms north of the CWFA.
The synoptic features remain well north of south Florida, however a
further equatorward deviation of these features could promote
enhanced rainfall chances for our region. At this time, climo PoPs
appear in store for much of the region, with ESE flow generally
favoring the interior in terms of highest convective coverage.

Early next week, a weak upper ridge will become positioned over
south Florida. This will warm temperatures aloft and thus reduce
lapse rates, however a gradual southerly turning of surface winds
will allow for an uptick in atmospheric moisture. This should
support higher rainfall chances for the east coast next week, with
higher overall PoPs for the east coast in store. Localized flooding
and lightning will be the main hazards to monitor for this period.

&&

.AVIATION(18Z TAFS)...

Showers and storms continue to develop this afternoon with VCTS at
all terminals. Convection will progress east to west across the
peninsula the remainder of the afternoon and evening. Periods of
MVFR/IFR are possible this afternoon/evening in and around showers
and thunderstorms. Short-fuse TEMPOs may be needed. Light winds
overnight. Winds will increase out of the southeast with increased
showers along the east coast in the morning.

&&

.MARINE...

East to southeasterly wind flow will continue across the
Atlantic and Gulf waters throughout most of the week. Scattered to
numerous showers and thunderstorms will be possible each day over
the local South Florida waters.

&&

.BEACHES...

An elevated risk of rip currents will remain through the
week along the east coast beaches as east to southeasterly flow
continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  91  79  91 /  20  30  10  50
West Kendall     77  91  77  92 /  20  40  10  50
Opa-Locka        79  91  79  92 /  20  30  10  50
Homestead        78  89  78  90 /  20  30  20  50
Fort Lauderdale  80  89  80  90 /  20  30  10  50
N Ft Lauderdale  80  89  80  90 /  20  30  10  50
Pembroke Pines   79  91  78  91 /  20  30  10  50
West Palm Beach  79  90  78  90 /  10  30  10  40
Boca Raton       79  91  79  92 /  20  30  10  40
Naples           77  91  76  92 /  40  70  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Thursday and Aviation/Marine...Kelly
Thursday Night through Wednesday...SRB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 6, 8:56 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
956 AM EDT Wed Jul 6 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
956 AM EDT Wed Jul 6 2022

...Scattered Thunderstorms Across South FL This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will develop
this afternoon across South Florida with a focus on inland
regions and the western half of the region. Primary threats will be
heavy downpours and frequent lightning with the strongest activity.
Some storms will have the potential for strong, gusty winds.

Excessive rainfall: There is the potential for localized
flooding in Southwest Florida today.

Rip Currents: There is a moderate risk of rip currents along
the Atlantic beaches.

Heat: Heat indices will approach the low 100s across the
area this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms will remain
possible through the remainder of the week. A few strong storms may
produce gusty winds, heavy rainfall, and frequent lightning.

A elevated risk of rip currents is possible through the
remainder of the week for Atlantic coast beaches.

Heat indices approaching the low 100s will continue into the weekend
across the region.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated. However,
individual spotters are encouraged to report high wind and flooding
to the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 6, 11:52 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Miami FL
1252 PM EDT Wed Jul 6 2022

FLZ067-061715-
Inland Palm Beach County FL-
1252 PM EDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southeastern Palm
Beach County through 115 PM EDT...

At 1252 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Loxahatchee NWR, or 14 miles southwest of Wellington, moving
northwest at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Wellington and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2644 8021 2635 8042 2655 8055 2665 8028
TIME...MOT...LOC 1652Z 154DEG 8KT 2647 8038

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Jul 6, 12:34 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Miami FL
134 PM EDT Wed Jul 6 2022

FLZ067-068-168-061815-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
134 PM EDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of northern Palm Beach
County through 215 PM EDT...

At 133 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a landspout along a line
extending from near North County Airport to 8 miles northwest of The
Acreage to 6 miles east of Okeelanta. Movement was northwest at 10
mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jupiter, Palm Beach Gardens, Belle Glade, Pahokee, South Bay, Lake
Harbor, Canal Point, Okeelanta, Belle Glade Camp, North County
Airport, Fremd Village-Padgett Island, The Acreage, Philo Farms,
Limestone Creek, Caloosa and Jupiter Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2677 8033 2648 8062 2668 8087 2696 8060
      2696 8014 2687 8010
TIME...MOT...LOC 1733Z 145DEG 9KT 2690 8022 2683 8037 2659 8061

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Jul 6, 1:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
203 PM EDT Wed Jul 6 2022

FLZ069-070-061830-
Coastal Collier County FL-Inland Collier County FL-
203 PM EDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northwestern Collier
County through 230 PM EDT...

At 203 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near North Naples, or near Bonita Springs,
moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Golden Gate Estates, Naples Park, Vineyards, North Naples, Golden
Gate, Orangetree, Pelican Bay and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2627 8189 2633 8184 2633 8182 2632 8182
      2632 8166 2640 8166 2630 8158 2617 8172
TIME...MOT...LOC 1803Z 135DEG 8KT 2629 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG

The radar

The Miami radar (KAMX), 151 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flood. Local standard time, as filed.

Lightning, Collier

When
July 6, 1:45 PM EST
Where
Collier County, 0.41 mi WNW of Naples
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.132, -81.806

WINK-TV published a picture of minor damage to electronic equipment at Naples Pier from a lightning strike.

Flood, Collier

When
July 6, 3:00 PM EST to 5:00 PM EST
Where
Collier County, 1.29 mi ESE of (Apf)naples Muni Arp to 1.36 mi ESE of (Apf)naples Muni Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.144, -81.760

WINK-TV published a picture of street flooding in East Naples near East Naples Middle School. Rainfall amounts in the vicinity were in the 2.5 to 3 inch range.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050289, 1050291.